Back to Journals » Therapeutics and Clinical Risk Management » Volume 5

Management of glucocorticoids-induced osteoporosis: role of teriparatide

Authors Silvia Migliaccio, Marina Brama, Nazzarena Malavolta

Published 17 April 2009 Volume 2009:5 Pages 305—310

DOI https://doi.org/10.2147/TCRM.S3940

Review by Single-blind

Peer reviewer comments 2

Silvia Migliaccio1, Marina Brama1, Nazzarena Malavolta2

1Dipartimento di Fisiopatologia Medica, Policlinico Umberto I, Università degli Studi Sapienza di Roma, Italy; 2Dipartimento di Medicina Interna, Policlinico S Orsola Malpighi, Bologna, Italy

Abstract: Glucocorticoids (GC)-induced osteoporosis (GIOP) is the most common cause of secondary osteoporosis, which leads to an increased fracture risk in patients. The normal bone turnover depends on a balance between osteoblasts and osteoclasts activity and GC can cause a rapid bone loss, decreasing bone formation and increasing bone resorption. The decreased bone formation is mainly due to the GC-induced apoptosis of both osteoblasts and osteocytes, while the increased bone resorption is due to the increased life-span of pre-existing osteoclasts. Bisphosphonates are clearly effective in preventing and treating GIOP but anabolic therapeutic strategies are the new promising therapeutic alternative. Experimental and clinical studies indicate that teriparatide, the active (1–34) parathyroid hormone (PTH) molecule, is efficacious for the treatment of GIOP, being able to induce an increase in bone mass in these patients. Intermittent administration of human PTH (1–34) stimulates bone formation by increasing osteoblast number. Additionally, human PTH (1–34) modulates the level and/or activity of locally produced growth factors and cytokines. Teriparatide has been demonstrated in several clinical studies to significantly decrease the incidence of fractures in patients affected by GIOP. It has recently received an indication for GIOP and its label indication has also been expanded.

Keywords: glucocorticoids, osteoblasts, osteoclasts, osteoporosis, teriparatide

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF] 

 

Other article by this author:

Is obesity in women protective against osteoporosis?

Migliaccio S, Greco EA, Fornari R, Donini LM, Lenzi A

Diabetes, Metabolic Syndrome and Obesity: Targets and Therapy 2011, 4:273-282

Published Date: 4 July 2011

Readers of this article also read:

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010